Alert archive / South Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Aberdeen, SD

August 6, 2017Stanley County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Aug 6, 2017, 7:44 AM MDT for Stanley County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 7:44 AM MDT (13:44 UTC)
Expired
Aug 6, 2017, 8:30 AM MDT
In force
46 min
Issued by
NWS Aberdeen, SD

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 144 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 1.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WWUS83 KABR 061344
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
844 AM CDT SUN AUG 6 2017
 
SDZ033-045-061430-
Stanley SD-Jones SD-
844 AM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND
SOUTHWESTERN STANLEY COUNTIES UNTIL 930 AM CDT/830 AM MDT/...

At 844 AM CDT/744 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Sansarc, or 32 miles south of Eagle Butte, moving
southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sansarc, Brown Church, Bunker and Hayes. 

LAT...LON 4440 10115 4467 10115 4435 10057 4417 10105
      4417 10110 4432 10117
TIME...MOT...LOC 1344Z 321DEG 30KT 4453 10116 

$$

Telken

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:55 AM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 6, 5:55 AM MDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
655 AM CDT Sun Aug 6 2017

.UPDATE...
Issued at 655 AM CDT Sun Aug 6 2017

12z aviation discussion updated below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 305 AM CDT Sun Aug 6 2017

Multiple waves of energy continue to slide through northwest flow
aloft, allowing for on and off precipitation chances through the
short term period. Currently showers over parts of the central and
eastern CWA continue to slowly slide southeast and dissipate,
however another round of showers and thunderstorms, associated
with what models depict as a stronger more intense shortwave, will
slide southeast out of North Dakota. Very little in the way of
instability, especially across the eastern CWA.

Additional shower and thunderstorm activity is likely this
afternoon, but with abundant cloud cover, do not expect to see a
significant increase in instability. Although, with dewpoints in the
upper 50s to low 60s even a little surface heating could give way to
a stronger storm or two. While models all show the general trend of
precipitation, timing and coverage varies significantly, so a
broadbrushed approach to POPs persists through the today
period/tonight.

Temperatures will also be tricky this afternoon given the abundant
cloud cover that is likely to stick around for much of the day. If
anything, todays high temps may be a little to optimistic and may
trend on the warm side. Overall however, temperatures remain 5 to 10
degrees below normal for this time of the year.

.LONG TERM...(Monday through Saturday)
Issued at 305 AM CDT Sun Aug 6 2017

The long term models continue to be consistent and agree real well
with the upper level flow pattern over the region along with the
surface features. Northwest flow aloft dominates the period with one
short wave trough and their associated surface cool front after
another dropping out of Canada and across our region. Each one of
these systems will bring chances of showers and storms with them.
With the lack of heat and good moisture, severe weather chances
don't look good. Otherwise, there will be very little difference
in high temperatures from day to day from Monday through Saturday.
Below normal temperatures will remain mainly ranging from the mid
70s to the lower 80s for highs.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 655 AM CDT Sun Aug 6 2017

Scattered showers and thunderstorms are expected to affect the
region through tonight as an upper level low pressure trough slides
through the region. Some of these will affect the stations at or in
the vicinity. Otherwise, mainly VFR conditions are expected through
tonight with possible MVFR cigs and vsbys in showers and storms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Serr
LONG TERM...Mohr
AVIATION...Mohr
Hazardous weather outlook, Aug 6, 2:23 AM MDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
323 AM CDT Sun Aug 6 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
323 AM CDT Sun Aug 6 2017 /223 AM MDT Sun Aug 6 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible today and
tonight. Overall the severe threat with any storms today remains
low, however cannot rule out small hail or brief gusty winds with
the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

While Monday looks to be dry, the unsettled pattern will continue
through much of the week, and at this point, the severe storm
threat remains low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Serr

In the hours before

Special weather statement, Aug 6, 7:44 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
844 AM CDT SUN AUG 6 2017

SDZ033-045-061430-
Stanley SD-Jones SD-
844 AM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES AND
SOUTHWESTERN STANLEY COUNTIES UNTIL 930 AM CDT/830 AM MDT/...

At 844 AM CDT/744 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Sansarc, or 32 miles south of Eagle Butte, moving
southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sansarc, Brown Church, Bunker and Hayes.

LAT...LON 4440 10115 4467 10115 4435 10057 4417 10105
      4417 10110 4432 10117
TIME...MOT...LOC 1344Z 321DEG 30KT 4453 10116

Telken

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:14 PM MDTSpecial Weather StatementABRCorson46 min
Aug 5, 7:19 PM MDTSpecial Weather StatementABRCorson26 min
Aug 5, 8:49 PM MDTSpecial Weather StatementABRCampbell41 min
Aug 5, 9:21 PM MDTSpecial Weather StatementABRWalworth39 min
Aug 5, 10:22 PM MDTSpecial Weather StatementABRDewey53 min
Aug 6, 3:05 PM MDTSpecial Weather StatementABRJones40 min

Nearby

Special Weather Statements in South Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.